Poster 087 - Psychosis and Epilepsy in a 48-year-old Latina Woman Following Surgical Correction of a Tegmen Tympani Encephalocele

Citation:

Praschan N, Beckwith N, McDowell M, Wininger B, Ivkovic A, Beach S. Poster 087 - Psychosis and Epilepsy in a 48-year-old Latina Woman Following Surgical Correction of a Tegmen Tympani Encephalocele [Internet]. Presented at ACLP in San Diego, CA 2019;

Abstract:

Introduction: We present a patient who developed psychosis following correction of an encephalocele of the tegmen tympani, a thin aspect of the temporal bone separating the tympanic and cranial cavities. To our knowledge, there are no reports of psychosis following this surgery.


Case: At onset, BE was a 48-year-old Latina woman whose only psychiatric history had been depression and anxiety. She long struggled with idiopathic intracranial hypertension. She developed CSF otorrhea and underwent correction of an encephalocele, which involved a right temporal craniotomy. Within weeks, she experienced her first seizure, confirmed on EEG with right temporal slowing and spikes. She was prescribed levetiracetam and lamotrigine. Shortly thereafter, she developed persecutory delusions and tactile hallucinations. She was unsuccessfully treated in the community with olanzapine and psychotherapy. During an admission in 2017, her psychotic symptoms were found to have no EEG correlate. Levetiracetam was tapered with a plan to discontinue, and her illness responded to paliperidone. Unfortunately, levetiracetam was never tapered and she was prescribed olanzapine again in the community. She was ultimately referred to MGH psychiatry. In coordination with neurology, her levetiracetam was discontinued; lamotrigine was increased. She was prescribed risperidone, and after an admission due to nonadherence and underreporting symptoms, improved with medication, assisted by a visiting nurse.


Discussion: This case highlights the differential diagnosis of psychosis in a neurologically complex patient. This differential includes primary psychosis; substance-induced; psychoses associated with epilepsy (ictal, postictal, interictal psychoses); medication-induced; and psychosis from neurological injury. Given her age of onset and the prominence of tactile hallucinations, a primary psychotic disorder is unlikely. Stimulant-induced psychotic disorders, especially methamphetamine, are associated with paranoia and tactile hallucinations. However, there were no reports of substance use and her urine toxicologies were negative. Medication-induced psychosis, specifically levetiracetam, was a consideration, but her psychosis persisted months after discontinuation. Her psychotic symptoms do not occur in the ictal period nor in the days following, ruling out ictal and postictal psychoses. Interictal psychosis, a schizophrenia-like syndrome, occurs after years of controlled epilepsy. It is most likely that this illness resulted from neurosurgical injury. Supporting evidence for this hypothesis includes the temporal association with surgery and post-surgical MRI changes in right temporal lobe, lesions to which have resulted in psychosis in multiple case series in the literature. This case is also exemplary of Latinx values relevant to the therapeutic alliance, including respeto (deference to authority figures) and simpatia (preference for themes of positive valence).


Conclusion: The process of ruling out general medical conditions, medications, substances, and understanding the phenomenology of neuropsychiatric conditions is essential for treating such complex cases. An approach that favored interdisciplinary communication, appreciation of cultural values, and interventions beyond pharmacology resulted in a good clinical outcome.

Link

Last updated on 07/01/2020